Thompson: Naloxone education can help curb death by overdose

Madison Thompson

Editor’s Note: All opinion section content reflects the views of the individual author only and does not represent a stance taken by The Collegian or its editorial board.

I was leaving for San Francisco one night this past summer when a woman came running up from the platform shouting that someone was “dying” down by the tracks. My curiosity got the best of me so I hustled down the stairs to see what was happening.

Ad

Two police officers followed, and the three of us saw what the woman was shouting about: a man, likely homeless, slumped over on a pillar next to the tracks. A woman walked by saying that was her friend and she knew he had overdosed. The officer asked her on what, and she told him “fentanyl,” a highly potent opioid that is frequently cut with heroin because it’s cheaper and stronger.

This situation would make anyone feel helpless, but it adds insult to injury knowing this situation could have been turned around if someone nearby had been carrying Naloxone.

Naloxone works by stopping the central nervous and respiratory systems from depression and allows the patient to breathe normally. It comes in three forms: injectable, auto-injectable and a nasal spray.

Most importantly, Naloxone is designed to be used without any previous medical training. Seriously, anyone can do it.

Students could walk away with their own Naloxone in the form of nasal spray. Hopefully they’ll never have to use it, but it’s always better to be safe than sorry.

 

By allowing people to administer Naloxone, we can virtually eliminate situations like this and deaths by overdose.

There were a total of 54 deaths from overdose including accidents, undetermined and by suicide in Larimer County in 2017. Because of this, the Fort Collins Police Department has started carrying Naloxone, also referred to as Narcan.

Naloxone is a drug used to reverse an opioid overdose, something that has been on the rise in Colorado. Everyone knows that you can get registered to vote on-campus thanks to the volunteers on the Plaza for the weeks leading up to the election. But, we should also invite volunteers to college campuses to give quick demonstrations on the importance of Naloxone, and how to administer it.

Our brains naturally have opioid receptors. Overdoses occur when too many opioids attach to too many receptors.  This slows down and stops breathing because oxygen is unable to flow to the brain. Naloxone has a stronger affinity to the receptors and can knock them off the receptors for a short time.

Alternatively, administering Naloxone could be a quick addition to CPR training. One of the easiest and most effective ways to reduce deaths by overdose is simply to educate people about them and what they can do in the event they encounter someone experiencing one.

Ad

Over 200 pharmacies in Colorado carry Naloxone and you do not need a prescription to buy it.

There are other things you can do to mitigate overdoses. Time is of the essence during an overdose, so you should always call 911 immediately if you suspect someone is experiencing an overdose.

A controversial idea, yet one that has shown success, are supervised injection sites. These are places where people who use opioids and other drugs can go to use under the supervision of trained professionals.

Evidently, this idea is unpopular for some because it seems to support the use of hard drugs. This is an easy point to make, but overlooks the fact that people are going to use these drugs no matter what.

Drug users have to want to stop before they decide to actually make that lifestyle change, so in the meantime, providing Naloxone to the general public is still a great and safe way to save lives.

Madison Thompson can be reached at letters@collegian.com or onTwitter @heyymadison